Virginia, 2004

Flood in Virginia, September 10, 2004

September 10, 2004 · NWS RNK · 1 event in 1 county or zone

At South Boston, the Dan River rose above the 19 foot flood stage at 01:00 am on the 10th and crested at 07:00 am on on the 10th. At Paces, the Dan River rose above the 20 foot flood stage around Midnight on the 10th and crest at 20:17 feet at 04:15 am on the morning on the 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

At South Boston, the Dan River rose above the 19 foot flood stage at 01:00 am on the 10th and crested at 07:00 am on on the 10th. At Paces, the Dan River rose above the 20 foot flood stage around Midnight on the 10th and crest at 20:17 feet at 04:15 am on the morning on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 9, 8:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT THU SEP 9 2004

.SHORT TERM (REST OF TONIGHT)...
UPDATE FOR SKY CONDS...STARTING OFF CLOUDY IN THE FAR WEST THEN
BECOMING PC BY MORNING. M/CLR IN THE EAST.  MINOR TWEAKS FOR CRNT
CONDITIONS.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 720 PM EDT THU SEP 9 2004

AVIATION...
HIGH PRESSURE IS BUILDING INTO AREA. STILL A LOT OF LOW CLOUDS ON
THE UPLSOPE SIDE OF MTNS IN BLF/LWB. THESE WILL SCATTER OUT...AND
WINDS WILL DECOUPLE...BUT DELAY THE ONSET OF FOG WITH IFR/LIFR
CONDITIONS UNTIL AFTER 06Z. IN THE EAST...THERE IS LESS CLOUDINESS
BUT THE WINDS WILL TAKE LONGER TO DECOUPLE. I HJAVE LOWERED VSBYS
FROM PREVIOUS TAFS...AND IF THE WINDS DECOUPLE EARLY ENOUGH THER EIS
A THREAT OF LIFR...PARTICULARLY LYH/DAN. ANY LOW CLOUDS AND FOG
SHOULD LIFT QUICKLY AFTER SUNRISE FRIDAY.  LIGHT N-NE FLOW FRIDAY AS
THE HIGH CONTINUES TO BUILD INTO THE REGION...NO CIGS EXPECTED.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 PM EDT THU SEP 9 2004

SHORT TERM (TONIGHT)...
HIGH PRESSURE RIDGE EXPECTED TO PUSH INTO AREA TONIGHT AND FRI.
DECOUPLING WINDS ALLOW TEMPS TO FALL NICELY IN WESTERN
VALLEYS...WITH SOME PATCHY FOG DEVELOPING IN THE NEW RIVER AND
GREENBRIER VALLEYS AFTER MIDNIGHT. ABUNDANT LOW LEVEL MSTR STILL
PRESENT OVER-W OF BLUE RIDGE FRI SO EXPECT LOW CLDS TO AGAIN BE
PRESENT.  EAST OF BLUE RIDGE...LESS IN THE WAY OF CLDS AND WARMER
TEMPS FRI AS HIGH CONTS TO RIDGE INTO AREA. KEPT SOME GUSTY WINDS
ALONG APEX BLUE RIDGE THIS EVE.  REMOVED MENTION OF SHRA FROM THE
EASTERN FA FOR THE OVERNIGHT ALSO.  WENT CLOSE TO GFS GUIDANCE FOR
TEMPS ON FRI.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE OVER REGION WILL TRAVEL EAST THROUGH SATURDAY.
LOW LVL ELY WINDS COULD SET UP BY SATURDAY MORNING. LOWERED FRIDAY
NIGHT LOWS IN THE GREENBRIER VALLEY OF WEST VIRGINIA AND NUDGED UP
IN SOUTH. INCREASED CLOUD COVER EAST OF THE BLUE RIDGE. COOLED HIGHS
IN NORTHEAST CORNER ON SATURDAY. HELD ON TO A SLIGHT CHC ON SUNDAY
WITH THE SHORTWAVE COMING THRU THE NRN STREAM. RAISED CLOUD COVER ON
WEDNESDAY AND ELECTED TO ADD SLIGHT TO WEDNESDAY NIGHT AND
THURSDAY IN SOUTHERN AREAS.

THE PATH AND MOVEMENT OF HURCN IVAN WILL AFFECT AND DETERMINE
WEATHER IN EXTENDED PERIODS...FROM MONDAY INTO THURSDAY. PLEASE
REFER TO THE LATEST TCP ADVISORY REGARDING IVAN.

AT 2 PM AST...1800Z...THE EYE OF HURRICANE IVAN WAS LOCATED BY A
NOAA RECONNAISSANCE PLANE NEAR LATITUDE 14.8 NORTH...LONGITUDE 72.0
WEST OR ABOUT 360 MILES...580 KM...SOUTHEAST OF KINGSTON JAMAICA.
IVAN IS MOVING TOWARD THE WEST-NORTHWEST NEAR 15 MPH...24
KM/HR...AND THIS MOTION IS EXPECTED TO CONTINUE FOR THE NEXT 24
HOURS. ON THIS TRACK THE HURRICANE WILL BE NEARING JAMAICA ON
FRIDAY.

CONCERNING IVAN DIFFERING OPINIONS BASE ON MODEL CHOICE... THE
ETA/UKMET AND CANADIAN ALL MOVE THE HURRICANE SOUTH AND WEST OF
JAMAICA OVER THE NEXT 60 HRS OR A CONTINUATION OF THE CURRENT WNWRLY
MOTION. THE GFS IS ON ITS OWN MOVING IVAN NORTH AND EAST OF JAMAICA
THROUGH 48 HRS AND THEN A SHARP WEST TURN BETWEEN JAMAICA AND CUBA
THE LAST 12 HRS. STAY TUNED FOR IVAN NEXT WEEK. ZONES AND ISC GRIDS
WILL BE OUT BY 4 PM.

AVIATION...
AS FRONTAL SYSTEM EXITS FA TONIGHT...HIGH PRESSURE WILL BEGIN
RIDGING INTO AREA.  WINDS DECOUPLE AND CLDS BECOME SCTD. PROBLEM
WILL BE WESTERN TAF SITES WITH VSBYS DROPPING IN PRE-DAWN FG TO
IFR/LIFR CONDS 10 THRU 14Z. OVER PIEDMONT...LIGHT FOG FOR THE
PREDAWN HRS...IMPVG TO VFR BY 14Z.  GENLY VFR CONDS FOR FRI ALL
AREAS WITH SCT SC OVER THE EAST AND STILL SOME PATCHY SC CIGS ABV 35
HNDRD FT OVER AND W OF BLUE RIDGE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM (UPDATE)...JS
Hazardous weather outlook, Sep 9, 4:53 AM EST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT THU SEP 9 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100952-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
553 AM EDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

MINOR FLOODING IS FORECAST ALONG THE DAN RIVER AND THE MIDDLE JAMES
RIVER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
September 10, 12:00 AM EST to 7:00 AM EST
Where
Halifax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422330.